What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 6, 12:10 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 6, 12:10 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1210 PM CST Mon Dec 6 2021
.UPDATE...
Just an update on the potential to see some severe weather today.
We have a marginal risk for heavy rainfall today and a marginal to
slight risk of severe weather. The slight risk area was expanded
a bit south to include all our southwest Mississippi counties and
bordering portions of our upper southeast Louisiana parishes. The
front will be reaching our northwest areas around by 1 pm and
then slowly progress through the area. It will be out of the area
by this evening (likely by 7 pm, earlier if it speeds up some).
PW values in the model sounding are averaging around 1.6-1.8,
especially for areas along and north of the I-10/I-12 corridor.
This is well above the 75th percentile for the SPC sounding
climatology and is actually approaching the maximum climatology
for our northern areas. There is good mid- upper level moisture
availability. CAPE is looking around 1500-2000 J/kg, especially
(and mainly) west of I-55 and along and north of the I-10/I-12
corridor, which is decent. Helicity values are 100-150, especially
in the NW areas as the line approaches the area, which is decent.
Bulk shear is decent as well. Surface level winds will be a
limiting factor, since looking at the models, the winds are mostly
Southwesterly, which will limit turning. Dynamic forcing in
generally weak overall, especially south of I-10/I-12 corridor,
but could provide enough impetus to generate damaging winds.
Overall, the main threat, looking at the models and sounding
parameters, will be damaging winds along the frontal line as it
pushes through our area, especially along and north of the
I-10/I-12 corridor. Mostly the winds will be 30-60mph, but a
bowing segment along the line could produce severe level winds 60+
mph. A tornado or two cannot be ruled out, but it would be most
likely to occur in our northernmost Louisiana parishes and our
southwest Mississippi counties. Primarily, a tornado that does
occur would be weak and short-lived. Heavy rainfall will also be a
concern for the area. Atmospheric conditions are supportive of
efficient rainfall with higher rainfall rates (1-3”/hour) inside
of the stronger storms, mainly during the afternoon hours. These
supportive conditions taper off as we head into the evening hours.
The locations with the best chance of seeing the heavy rainfall
will be along and north of the I-10/I-12 corridor and west of the
Pearl River. Currently, there does not look to be a concern for
training storms with this system, but it is not outside the realm
of possibility that a storm or two could drop 2+” of rainfall in
a short amount of time, especially in the northwestern portions
of the area. MSW
&&
.AVIATION...
Cold front will be associated with SHRA/TSRA both just ahead and
also a bit behind the boundary as reflected in current radar and
surface conditions. Mostly VFR conditions should prevail ahead of
the rainfall areas, but then MVFR to IFR is expected both near/
within the convection and then behind the cold front and back edge
of the rain later this evening with these lower conditions likely
continuing through the night into Tuesday morning. Some of the
thunderstorms could also produce strong wind gusts, however
confidence of that occurring at any given TAF airport is low at
this point. 22/TD
&&
.PREV DISCUSSION... /issued 335 AM CST Mon Dec 6 2021/
SYNOPSIS...
Split upper flow continues early this morning with a strong
northern stream trough digging through the northern Plains into
the Great Lakes. A southern stream low over Baja California is
transporting a large plume of moisture toward the northern Gulf
coast.
At the surface, high pressure off the Atlantic Coast ridges
westward into the eastern Gulf of Mexico. Low pressure near Lake
Huron had a cold front extending southwest into the Missouri
Bootheel, across Arkansas into north Texas at 3 AM CST, with about
a 20 degree spread in temperatures within about 100 miles of the
front. A couple of narrow bands of showers and thunderstorms were
noted just in advance of the front, with only a few showers noted
on radar approaching our area from the northwest.
Locally, winds have not decoupled completely as of 3 AM, and with
temperatures a good bit warmer than the last few mornings, we've
ended up with low clouds instead of fog. Temperatures at 3 AM were
in the mid and upper 60s, about 10 degrees warmer than 24 hours
ago.
SHORT TERM (through Wednesday)...
Cold front still tracking toward the area early this morning, with
recent model solutions not showing much change in expected timing
of the frontal passage. To refresh...this brings the front into
the northwest portion of the area around noon, reaching the New
Orleans-Houma-Mississippi Coast areas sometime around 6 pm.
Precipitable water values that were near 1 inch on the 06/00z LIX
sounding will continue to increase this morning, reaching 1.6-1.8
just ahead of the front. Forecast soundings at Baton Rouge show a
brief window (3 hours or so) where the airmass will be supportive
of strong convection with CAPE values of 1000-1500, lifted
indices around -4, approximately 30-40 knots of shear and SRH
values in both the 0-1 and 0-3 km layers approaching 200 m2/s2.
As surface winds transition to more of a southwesterly component
as the front approaches, we'll lose some of the low level
convergence and shear, allowing for a weakening trend as the band
of convection slips to the southeast. Best chance for severe
weather will be across northwest portions of the area, diminishing
to the southeast. Main threat remains damaging winds, but a QLCS
spinup can't be discounted, mainly north of the Interstate 10-12
corridors.
The front is expected to slip to the south of the coastline
overnight tonight. The forecast problems beyond that point are
where does the front become stationary, and when/how far does it
return northward ahead of the southern stream impulse arriving
from Mexico at some point Tuesday afternoon/night. North of the
front, we can anticipate low clouds and perhaps patches of drizzle
or showers tonight into the first half of Tuesday. A few rumbles
of thunder near the warm front won't be out of the question with
the shortwave passage, but all indications are that any convection
will be elevated. Once the warm front passes to the north, we
pretty much lose any moisture above 800 mb for a while.
Temperature forecast is going to be rather difficult for portions
of the forecast, with lower than normal confidence. Today, we'll
be well above normal ahead of the front with the NBM trending
toward the warm side of operational guidance. Will compromise on
overnight lows tonight, as the position of the front will be a bit
uncertain. For Tuesday, won't go quite as low as the NAM numbers.
Would note that for much of the day Tuesday, temperatures may
hang not very far off of the morning temperatures until the front
begins it's return to the north. High temperatures are likely to
occur VERY late in the day Tuesday, and we could even see
temperatures rise overnight Tuesday night. High temperatures on
Wednesday are predicated on returning to the warmer air as noted
by the GFS/ECMWF solutions. The NAM is a bit of an outlier,
keeping the front off the coast through midweek with temperatures
not getting much warmer than 60 on Wednesday. 35
LONG TERM (Wednesday night and beyond)...
The second fast-moving shortwave flattens as it moves through the
middle Mississippi Valley on Thursday. The result is a broad and
weak troughiness aloft which should be enough to support scattered
showers and storms, mainly during the afternoon as daytime
heating further destabilizes the atmosphere.
Expect to be between systems Friday as that second shortwave
continues eastward and yet a third upper trough digs into the
western CONUS. This third trough looks to be a bit more potent with
the northern and southern streams becoming more phased to form a
longer wave. As it swings through the Mississippi Valley, it looks
to maintain some sharpness and should push a cold front clean
through the area some time late Saturday or Saturday night. Even
with a decent push of cooler air behind the front, NBM indicates
overnight low temperatures look to only drop to near normal. This
comes with a pretty big caveat though, that being there is a nearly
30 degree difference between the 10th and 90th percentiles in the
NBM guidance for lows Saturday and Sunday nights. Nearly the same 30
degree spread exists in the ECMWF ensemble guidance as well. With
temperatures largely dependent on the timing and strength of a front
that is 7 days out, feel it prudent to stick near the NBM and
ensemble means knowing that there is potential for fairly
significant adjustments as the situation becomes clearer.
95/DM
AVIATION (valid through 12z Tuesday)...
Winds have not decoupled this morning, so instead of fog, we have
low stratus developing with IFR ceilings at several locations.
With respect to the timing of showers and storms, CAMs remain in
fairly good agreement within a couple hours of each other for the
timing of the front. Squall line should affect northwestern
terminals near or shortly after midday and progress southeastward
through the afternoon. As the squall line progresses
southeastward, expect it to lose some of its push, so gust
potential at the southeastern terminals is a bit lower than the
northwestern terminals. With the front expected to stall near the
coast, scattered showers could remain in the area through the
overnight hours tonight. Once a terminal gets solidly into the
colder air behind the front, expect IFR or lower ceilings to be
persistent well into the daytime hours Tuesday. 35
MARINE...
Onshore southerly flow will continue during the day today, with
exercise caution headlines in effect for much of the open waters
into at least midday. There may be some weakening in the wind
field during the day today until a cold front arrives overnight,
before stalling over the northern Gulf. Small Craft Advisories, or
at least Small Craft Exercise Caution headlines will likely be
necessary later tonight for portions of the waters, depending on
exactly where the front becomes stationary. The front will return
north Tuesday night or Wednesday onshore flow persisting through
the latter portion of the week. Additionally, southerly fetch
increases as surface southerly winds build with increasing wave
heights before the next cold front swings through sometime on
Saturday. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 45 56 50 / 100 30 40 50
BTR 76 48 59 52 / 90 30 40 40
ASD 78 49 63 54 / 80 40 40 40
MSY 79 55 65 59 / 70 40 40 40
GPT 76 50 63 54 / 70 50 40 40
PQL 76 49 63 54 / 60 50 40 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, Dec 6, 9:52 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
952 AM CST Mon Dec 6 2021
LAZ034-035-MSZ068-061645-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
952 AM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of northern West
Feliciana, northwestern Pointe Coupee Parishes in southeastern
Louisiana and southern Wilkinson Counties through 1045 AM CST...
At 951 AM CST, Doppler radar was tracking a strong thunderstorm over
Simmesport, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodville, Wakefield, Fort Adams, Lettsworth and Spillman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3104 9172 3104 9165 3097 9166 3100 9163
3104 9156 3107 9157 3113 9163 3116 9159
3120 9106 3099 9118 3088 9123 3092 9180
3097 9181
TIME...MOT...LOC 1551Z 264DEG 29KT 3102 9179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Dec 6, 11:08 AM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1108 AM CST Mon Dec 6 2021
LAZ035-036-MSZ068-069-061815-
East Feliciana LA-West Feliciana LA-Wilkinson MS-Amite MS-
1108 AM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of northeastern West
Feliciana and East Feliciana Parishes, southeastern Wilkinson and
southwestern Amite Counties through 1215 PM CST...
At 1108 AM CST, Doppler radar was tracking a strong thunderstorm over
Spillman, or 8 miles northwest of Jackson, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Clinton, Centreville, Wilson, Norwood, Wakefield, Spillman
and Felps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3111 9083 3099 9083 3095 9085 3095 9086
3089 9085 3086 9086 3084 9084 3083 9085
3082 9084 3075 9085 3088 9143 3103 9135
TIME...MOT...LOC 1708Z 270DEG 29KT 3094 9129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Dec 6, 12:01 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1201 PM CST Mon Dec 6 2021
LAZ036-037-MSZ069-061915-
St. Helena LA-East Feliciana LA-Amite MS-
1201 PM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of northern St. Helena,
northeastern East Feliciana Parishes in southeastern Louisiana and
southern Amite Counties through 115 PM CST...
At 1200 PM CST, Doppler radar was tracking a strong thunderstorm near
Felps, or near Clinton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Greensburg, Wilson, Norwood, Felps, Darlington, Gillsberg
and Easleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 9055 3100 9057 3077 9057 3088 9118
3100 9108 3100 9106 3102 9106 3104 9104
3110 9055
TIME...MOT...LOC 1800Z 270DEG 17KT 3093 9094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CABSpecial weather statement, Dec 6, 1:40 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
140 PM CST Mon Dec 6 2021
LAZ036-037-048-050-062045-
Livingston LA-St. Helena LA-East Feliciana LA-East Baton Rouge LA-
140 PM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of St. Helena,
northeastern Livingston, southeastern East Feliciana and northeastern
East Baton Rouge Parishes through 245 PM CST...
At 139 PM CST, Doppler radar was tracking a strong thunderstorm near
Pride, or 14 miles southeast of Clinton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensburg, Montpelier and Darlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3061 9095 3076 9092 3091 9079 3090 9057
3052 9057
TIME...MOT...LOC 1939Z 278DEG 20KT 3068 9089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CAB